Montana, 2022

Hail and Damaging Winds in Montana, August 12, 2022

August 12, 2022 · NWS TFX · 10 events in 5 counties and zones

A shortwave passing across the region, combined with monsoonal flow and inverted V soundings, resulted in many severe wind gusts in the late afternoon/evening. A single severe hail report was received near Shelby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A shortwave passing across the region, combined with monsoonal flow and inverted V soundings, resulted in many severe wind gusts in the late afternoon/evening. A single severe hail report was received near Shelby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 12, 1:47 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 12, 1:47 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
247 PM MDT Fri Aug 12 2022

.SYNOPSIS...

Scattered showers and thunderstorms are likely across Southwest
and Central Montana through late evening. Some thunderstorms could
produce locally damaging wind gusts. Overall hot and dry
conditions continue, keeping most locations in the upper 80s and
90s through next week.

&&

.DISCUSSION...

Thunderstorms continue to develop over Central Idaho this
afternoon associated with a strong southwesterly jet streak.
Modest convective instability will allow for continued
development. As developing storms move across the Continental
Divide into Central Montana, they are expected to be maintained as
elevated linear segments. Downdraft CAPE values also exceed 1000
J/Kg with deep inverted-V profiles. Precipitable water is above
the 90th percentile for this time of year. Hence, convective cores
will be capable of producing heavy precipitation aloft, but
evaporative cooling with the descending storm cores will result in
primarily a convective wind gust hazard through late this
evening. In addition to the wind hazard, efficient lightning will
maintain a high potential for new fire starts on dry and highly
receptive fuels.

Thunderstorm activity clears away to the east through the early
morning hours Saturday. Isolated to scattered thunderstorms
are expected once again on Saturday afternoon, but with less
coverage and likely further south. A weak frontal boundary passes
Saturday night, with drier air following into Sunday.

The persistent and dominant upper level ridge rebuilds into next
week. Ensemble cluster analyses indicate few differences among the
range of forecast guidance, suggesting high confidence that the
ridge will persist with continued above normal temperatures. The
change will be toward drier conditions, with lower precipitable
water and afternoon relative humidity dropping to near 10 percent
for some drier locations into next week. Fortunately in this
pattern the overall winds remain light, but it doesn't take much
for thunderstorms developing further west to drift into the
upstream side of the ridge and produce a lightning hazard. The
robust ridge shows signs of breaking down by next weekend, with
around 20 percent of the ensemble members indicating a ridge
collapse and transition to a cooler northwesterly flow.

&&

.AVIATION...
1150 AM MDT Fri Aug 11 2022 (12/18Z TAF period)

VFR conditions will prevail through early afternoon; however,
showers and thunderstorms are then expected through the evening for
most terminals. These showers, moving southwest to northeast, are
expected to produce erratic gusty winds in excess of 40 knots, and
lightning. Shower activity continues during the overnight hours for
eastern portions of Central and North-central Montana before exiting
the region early Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  96  57  92 /  60  10  10  10
CTB  58  92  52  86 /  50  10   0   0
HLN  62  95  60  93 /  60  20  10  10
BZN  56  92  56  90 /  40  30  20  20
WYS  47  80  46  80 /  40  60  30  40
DLN  54  87  52  86 /  50  30  10  20
HVR  62  96  60  91 /  60  20  10   0
LWT  59  91  57  88 /  70  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 12, 3:46 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
446 PM MDT Fri Aug 12 2022

MTZ008-122330-
Beaverhead MT-
446 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of central Beaverhead
County through 530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Dillon, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Beaverhead
County.

This includes Interstate 15 between mile markers 73  and 75 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Montana.

&&

LAT...LON 4526 11306 4540 11310 4552 11275 4523 11266
TIME...MOT...LOC 2246Z 258DEG 17KT 4533 11297

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Aug 12, 3:51 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
451 PM MDT Fri Aug 12 2022

MTZ047-122330-
Blaine MT-
451 PM MDT Fri Aug 12 2022

...Strong thunderstorm wind gusts will impact portions of
northeastern Blaine County through 530 PM MDT...

At 449 PM MDT, Doppler radar was tracking strong thunderstorm wind
gusts along the Canadian border. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Turner and Hogeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4892 10824 4891 10826 4881 10825 4871 10905
      4899 10945 4900 10931 4900 10824
TIME...MOT...LOC 2249Z 301DEG 23KT 4922 10839 4903 10873 4892 10935

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Aug 12, 4:14 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
514 PM MDT Fri Aug 12 2022

MTZ010-044-130000-
Eastern Glacier MT-Toole MT-
514 PM MDT Fri Aug 12 2022

...Strong thunderstorms will impact portions of northeastern Glacier
and northwestern Toole Counties through 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 28 miles northwest of Kevin to 13 miles west of
Sunburst to 13 miles north of Cut Bank. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunburst, Kevin, Oilmont and Santa Rita.

This includes Interstate 15 between mile markers 376 and 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4899 11172 4891 11173 4868 11185 4879 11246
      4896 11235 4900 11234
TIME...MOT...LOC 2313Z 272DEG 21KT 4913 11221 4894 11219 4883 11230

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Aug 12, 4:19 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
519 PM MDT Fri Aug 12 2022

MTZ009-010-046-130000-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-
519 PM MDT Fri Aug 12 2022

...Strong thunderstorms will impact portions of north central Pondera
and southeastern Glacier Counties through 600 PM MDT...

At 519 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Browning to 6 miles east of Heart
Butte. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Browning, South Browning, North Browning and Heart Butte.

This includes the following highways...
 Highway 2 between mile markers 221 and 243.
 Highway 89 between mile markers 83 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4882 11280 4839 11230 4821 11272 4849 11308
TIME...MOT...LOC 2319Z 208DEG 12KT 4850 11296 4831 11271

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Aug 12, 4:27 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
527 PM MDT Fri Aug 12 2022

MTZ008-015-130000-
Madison MT-Beaverhead MT-
527 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of west central Madison
and central Beaverhead Counties through 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Dillon, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glen.

This includes Interstate 15 between mile markers 70  and 82 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Montana.

&&

LAT...LON 4532 11282 4548 11281 4554 11225 4522 11225
TIME...MOT...LOC 2327Z 277DEG 26KT 4540 11268

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RCG
Special weather statement, Aug 12, 4:35 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
535 PM MDT Fri Aug 12 2022

MTZ009-046-048-049-130015-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
535 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of central Pondera and
north central Teton Counties through 615 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Valier, or 17 miles west of Conrad, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conrad and Pendroy.

This includes Highway 89 between mile markers 56 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4798 11237 4814 11248 4835 11210 4806 11188
TIME...MOT...LOC 2334Z 250DEG 18KT 4810 11231

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RCG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Toole

When
August 12, 4:35 PM MST
Where
Toole County, 2.29 mi E of Shelby Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.530, -111.820

Pictures were received from a farmer in Toole county showing numerous nickel to quarter sized hail stones.

Thunderstorm Wind, Lewis and Clark

When
August 12, 5:20 PM MST
Where
Lewis and Clark County, 3.51 mi SE of Sieben
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.890, -112.110

Mesonet station Sieben Flats MDT.

Thunderstorm Wind, Teton

When
August 12, 5:37 PM MST
Where
Teton County, 12.15 mi WSW of Fairfield
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
47.570, -112.230

A 59 mph gust was recorded by an Ambient weather sensor.

Thunderstorm Wind, Cascade

When
August 12, 6:15 PM MST
Where
Cascade County, 3.58 mi NNE of Sun River
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.580, -111.710

Social media report (image) received showing a 6 to 8 inch limb that was knocked down west of Vaughn. Size of limb is estimated.

Thunderstorm Wind, Cascade

When
August 12, 6:15 PM MST
Where
Cascade County, 4.74 mi E of Cascade
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.280, -111.620

Mesonet MTM76 Cascade e mda.

Thunderstorm Wind, Cascade

When
August 12, 6:30 PM MST
Where
Cascade County, 2.5 mi SW of Vaughn
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.540, -111.580

Trained spotter reports an estimated wind gust of at least 70 mph. Time estimated by spotter.

Thunderstorm Wind, Hill

When
August 12, 6:30 PM MST
Where
Hill County, 7.81 mi SSE of Cold Stone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.790, -110.480

Mesonet fw1664 Hingham.

Thunderstorm Wind, Hill

When
August 12, 6:33 PM MST
Where
Hill County, 4.15 mi E of Cold Stone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
48.910, -110.430

An Ambient weather station measured a 70 mph gust in northern Hill county.

Thunderstorm Wind, Cascade

When
August 12, 6:43 PM MST
Where
Cascade County, 3.93 mi NNE of Black Eagle
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.570, -111.240

Ambient weather sensor.

Thunderstorm Wind, Hill

When
August 12, 7:13 PM MST
Where
Hill County, 13.68 mi SE of Haure Afs
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.760, -109.680

Mesonet station kmthavre60.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051394, 1051399, 1051400, 1051396, 1051401, 1051402, 1051403, 1051404, 1051405, 1051406.